Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Northern Indiana

July 15, 2012Starke County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 15, 2012, 4:51 PM CDT for Starke County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 4:51 PM CDT (21:51 UTC)
Expired
Jul 15, 2012, 5:15 PM CDT
In force
24 min
Issued by
NWS Northern Indiana

County Starke County, IN

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WWUS83 KIWX 152151
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM CDT SUN JUL 15 2012

INZ003-012-152215-
LA PORTE IN-STARKE IN-
451 PM CDT SUN JUL 15 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN LA PORTE AND
STARKE COUNTIES...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
RAPIDLY DEVELOPING THUNDERSTORM NEAR LA CROSSE...OR 11 MILES
SOUTHEAST OF VALPARAISO...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE MODERATE TO HEAVY RAINFALL...PRODUCING 
BETWEEN A QUARTER TO HALF AN INCH OF RAIN IN A SHORT PERIOD OF TIME. 

ALL THUNDERSTORMS PRODUCE LIGHTNING...AND LIGHTNING CAN BE DEADLY.  
IF YOU CAN HEAR THUNDER OR SEE LIGHTNING...SEEK SHETER INSIDE A 
BUILDING OR VEHICLE. BEFORE GOING BACK OUTSIDE...ALLOW 30 MINUTES 
AFTER HEARING THE LAST THUNDER BEFORE VENTURING OUTSIDE. 

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  KNOX...NORTH JUDSON AND HAMLET...
  THOMASTON...HANNA AND LOMAX...
  ENGLISH LAKE...
  BREMS AND TOTO...

LAT...LON 4144 8694 4150 8693 4136 8651 4118 8662
      4118 8694
TIME...MOT...LOC 2147Z 293DEG 16KT 4136 8689

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:04 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 15, 2:04 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT SUN JUL 15 2012

.SHORT TERM...
MID LVL RIDGING TO BLD ACRS THE OH VALLEY THIS PD IN WAKE OF NRN
STREAM SW TROUGH RAPIDLY EXITING NEW ENGLAND WHILE LL THERMAL TROUGH
BLDS EWD AHD OF SECONDARY IMPULSE RAPIDLY DRIVING THROUGH SRN CANADA
INTO TUE. TWEAKED MAX TEMPS MON AFTN HIGHER IN LINE W/12Z MOS TRENDS
AND IN LIGHT OF BIAS CORRECTED GUIDANCE.

OTHERWISE WX NIL THIS PD.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS ON TUESDAY...CHANCES OF SHOWERS AND
THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY...AND RESOLVING
TEMPERATURE TRENDS BEHIND THE FRONT THURSDAY INTO THE WEEKEND WILL
BE THE MAIN FORECAST ISSUES FOR THE LONG TERM.

MODEL GUIDANCE HAS BEEN FAIRLY CONSISTENT PAST SEVERAL RUNS KICKING
OUT CUT OFF UPPER LEVEL PV ANOMALY FROM PACIFIC NORTHWEST ACROSS
NORTHERN TIER OF CONUS/SOUTHERN CANADA ON TUESDAY. BROAD LOW LEVEL
HEIGHT FALLS WILL OVERSPREAD UPPER GREAT LAKES TUESDAY WHILE
ANTICYCLONE ACROSS SOUTHEAST US SINKS ACROSS THE GULF STATES. THIS
WILL SET UP A WESTERLY LOW LEVEL FLOW REGIME THAT WILL ADVECT VERY
HOT AIR MASS ACROSS THE CENTRAL PLAINS EASTWARD. RAOBS FROM THIS
MORNING ACROSS NEBRASKA DEPICT MAGNITUDE OF THIS AIRMASS WITH 850
HPA TEMPS SAMPLED AT +22 DEG CELS AT KOMA AND +26 DEG CELS AT KLBF.
FORECAST BUFFER SOUNDINGS STILL EXHIBITING SOME DRAMATIC DIFFERENCES
IN TERMS OF MIXING HEIGHTS ON TUESDAY...WHICH WILL HAVE AN IMPACT
NOT ONLY ON TEMPERATURES BUT ALSO DEW POINTS AND DERIVED HEAT
INDICES. AS WOULD BE EXPECTED NAM REMAINS MUCH MORE WELL
MIXED...ALTHOUGH NOT AS DEEP AS 12Z/14 FCST SOUNDINGS WERE
INDICATING YESTERDAY. GFS REMAINS MUCH MORE SHALLOW WITH MIXING AND
THUS MOISTER IN LOW LEVELS. WILL CONTINUE TO USE A NAM/GFS BLEND FOR
LOW LEVEL THERMAL PROGS/MIXING HEIGHTS ON TUESDAY. THIS BLEND FALLS
INLINE WITH PREVIOUS FORECASTED HIGHS FROM UPPER 90S TO AROUND
100. HAVE ALSO BLENDED PREVIOUS FORECAST/MAV/MET FOR FIRST GUESS AT
DEW POINTS WITH GFS LIKELY TOO MOIST GIVEN LIMITED MIXING. DERIVED
HEAT INDICES EXPECTED IN THE 100 TO 106 RANGE AND HEAT HEADLINES
WILL LIKELY BE EVENTUALLY NEEDED FOR TUESDAY AFTERNOON.

COOL FRONT WILL DROP ACROSS THE SOUTHERN GREAT LAKES ON WEDNESDAY AS
AFOREMENTIONED SHORT WAVE TRACKS ACROSS SOUTHERN ONTARIO/SOUTHERN
QUEBEC. MODERATE INSTABILITY POSSIBLE AGAIN WEDNESDAY AFTERNOON AS
SOME DEGREE OF LOW LEVEL MOISTURE POOLING ACCOMPANIES THE FRONT.
STRONGER MID LEVEL FLOW AND DEEP LAYER SHEAR PROFILES SHOULD BECOME
PROGRESSIVELY MORE DIVORCED FROM THE FRONT AS IT TRACKS ACROSS THE
SOUTHERN GREAT LAKES HOWEVER...STILL LENDING SOME QUESTION AS TO
EXTENT/ORGANIZATION OF CONVECTION. THUS WILL MAINTAIN LOW TO MID
RANGE CHANCE POPS FROM LATE TUESDAY ACROSS THE NORTH...EXPANDING
ACROSS REMAINDER OF FORECAST AREA WEDNESDAY. SOME LINGERING CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH WEDNESDAY
EVENING...BUT WILL KEEP REMAINDER OF FORECAST DRY AT THIS TIME WITH
UPPER RIDGING SLOWLY BUILDING BACK EASTWARD THROUGH NEXT WEEKEND.
SOME POSSIBILITY ALSO EXISTS THAT HEAT HEADLINES MAY BE NEEDED FOR
WEDNESDAY AFTERNOON ACROSS THE SOUTH DEPENDING ON EXTENT OF
CONVECTION/CLOUD COVER.

SOME POTENTIAL OF WEAK SHORT WAVES TO TOP THIS RIDGE INTO THE GREAT
LAKES LATE IN THE PERIOD...BUT CONFIDENCE REMAINS TOO LOW FOR ANY
ADDITIONAL POPS. MAINTAINED TEMPS ABOVE MEX GUIDANCE FOR
FRI-SUN...ONCE AGAIN MORE INLINE WITH ECMWF MOS/PREVIOUS FORECAST
WITH SUSPICION THAT GFS/MEX MAY BE TOO AGGRESSIVE IN DAMPENING THE
UPPER RIDGE.

&&

.UPDATE/AVIATION...
FVRBL DIURNAL DESTABILIZATION ONGOING ACRS MUCH OF CWA EARLY THIS
AFTN TIMED W/PASSAGE OF UPR TROUGH AXIS. VIS IMAGERY SHOWING
DISTINCT WIND SHIFT/CVRG ZONE ALG A NORTH JUDSON-LAGRANGE-HILLSDALE
LINE W/RECENT ISOLD ECHO DVLPMNT ACRS MARSHALL/PULASKI COUNTIES.
PRIND RAPID UPSWING IN DVLPMNT/COVERAGE XPCD NXT FEW HOURS AS THIS
ACTIVITY SHIFTS E.

VFR CONDS XPCD THROUGH THIS PD. 18Z FCST WILL ADD TEMPO TSRA MENTION
AT KFWA DOWNSTREAM OF NOTED WIND SHIFT. OTHERWISE SUSPECT MINIMAL
FORCING/INSUFFICIENT INSTABILITY INVOF LK BREEZE NR KSBN TO TRIGGER
CONVN THERE. OTHERWISE SOME RISK FOR MVFR VSBYS/IFR CIGS IN STRATUS
LT TONIGHT ESP AT KSBN IN AREA OF SIG RAINFALL YDA AFTN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...MARSILI
AVIATION...T
Hazardous weather outlook, Jul 15, 3:39 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 AM EDT SUN JUL 15 2012

LMZ043-046-160845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
439 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. A
FEW OF THE STORMS MAY PRODUCE GUSTY WINDS OVER 35 KNOTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
439 AM EDT SUN JUL 15 2012 /339 AM CDT SUN JUL 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER
MAINLY NORTHWEST OHIO. THE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS.

HIGH TEMPERATURES OF 95 TO AROUND 100 DEGREES ARE LIKELY MONDAY
AND TUESDAY...WITH PEAK AFTERNOON HEAT INDEX READINGS FROM 95 TO
100 MONDAY AND FROM 100 TO AROUND 108 DEGREES TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 15, 4:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM CDT SUN JUL 15 2012

INZ003-012-152215-
LA PORTE IN-STARKE IN-
451 PM CDT SUN JUL 15 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN LA PORTE AND
STARKE COUNTIES...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR LA CROSSE...OR 11 MILES
SOUTHEAST OF VALPARAISO...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE MODERATE TO HEAVY RAINFALL...PRODUCING
BETWEEN A QUARTER TO HALF AN INCH OF RAIN IN A SHORT PERIOD OF TIME.

ALL THUNDERSTORMS PRODUCE LIGHTNING...AND LIGHTNING CAN BE DEADLY.
IF YOU CAN HEAR THUNDER OR SEE LIGHTNING...SEEK SHETER INSIDE A
BUILDING OR VEHICLE. BEFORE GOING BACK OUTSIDE...ALLOW 30 MINUTES
AFTER HEARING THE LAST THUNDER BEFORE VENTURING OUTSIDE.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  KNOX...NORTH JUDSON AND HAMLET...
  THOMASTON...HANNA AND LOMAX...
  ENGLISH LAKE...
  BREMS AND TOTO...

LAT...LON 4144 8694 4150 8693 4136 8651 4118 8662
      4118 8694
TIME...MOT...LOC 2147Z 293DEG 16KT 4136 8689

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:59 PM CDTAreal Flood AdvisoryIWXBlackford, Grant, Huntington, Wells3 hr
Jul 15, 5:21 PM CDTSpecial Weather StatementIWXHuntington24 min
Jul 15, 5:43 PM CDTSevere Thunderstorm WarningIWXAllen, Huntington, Wells, Whitley25 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.